Our 23 year old daughter was diagnosed with DVT in September 2008 following surgery.
She was on warfarin for 8 months and then had some blood tests done.
These tests showed that she was heterozgote for prethrombin gene mutation.
The doctor recommended self injection of heparin for long haul flights and high
risk procedures. Her left leg continued to swell up and feel painful especially after exercise.
Recently she consulted a Vascular surgeon who prescribed a venogram.
The results of the venogram show that there is complete occlusion of the left iliac vein
with filling of collateral veins via the vulva.The deep calf veins,popliteal vein and femoral are patent.
The vascular surgeon explained that the clot had adhered to the vein which completely blocks
the blood flowing through.He said that new pathways will be formed, but in the meantime this is what is causing
the swelling and pain. He said that surgery would only complicate matters and the only thing
to do was to wear compression stockings as much as possible.
My question is: Is there any way to dissolve the clot?
How would you do this and what are the risks?
Your daughter suffers from Post Thrombotic syndrome which occurs following clot formation because of venous hypertension. Patients experience limb swelling which is usually worsened by exertion. If the diagnosis was made within weaks of the onset of the clots ie in 2008, the recommendation would be to administer thrombolysis-a medication to dissolve the clot. However after the clot has been there for a long time, it becomes very fibrotic and scarred. In those circumstances, the liklihood of the lysis treatment succeeding approaches zero and the risks far exceed the benefit. She should where compressions stocking and get a compression pump for the leg. So- I agree with the vascular surgeon.
sorry that she is going through this I know all to well Im 31 and just over 2 months ago I was in the hospital for 5 days due to a very large blood clot from my groin to mid calf. just got new dr so he seems to care bit more than last one so I hope to get this resolved soon. as far as something to dissolve it there is nothing the vein has to in time absorb the clot and the blood thinners are to help prevent more and keep that one she has from gettin any bigger. Yes she will have to do the stocking more so when she is on her feet and for taveling. they are not fun I hate to use mine but my dr said min. of 2yrs to use it and poss. that long on warfarin. good luck and if she need someone to talk to bout it I too and going through it I know it helps. glad to see a mom that is as helpful as u God bless u. u are both in my prayers :)
I had a blood clot in my left leg in 2003 that blocked the vein totally. It took me a year to feel better, but it damaged my leg with a post plebitis syndrome. Now, 2010, I got a second clot -- in both legs this time and wound up with a Pulmonary Embolism that almost killed me. I was in the hospital for 9 days and at first they thought I had pneumonia because the same sort of symptoms present: cough, rib pain, temp, aches.
I wore compression stockings.... it actually helps my pain. Keep her off birth control which seems to trigger in young women. Keep her leg elevated as much as possible. It takes time and surgery doesnt seem an option, let the body heal itself, and I have heard horror stories with clot busting drugs. Good luck
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.